Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 261, NWS Wichita, KS

September 28, 1998Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 28, 1998, 9:29 PM CDT for Barton County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1998, 9:29 PM CDT (02:29 UTC)
Expired
Sep 28, 1998, 10:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 290232 RRA
SVRICT
KSC009-290330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 1030 PM CDT

* AT 929 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF PAWNEE ROCK...OR ABOUT 14
  MILES WEST OF GREAT BEND...MOVING SOUTHEAST AT 20 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     GREAT BEND
     ELLINWOOD
     PAWNEE ROCK

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 4:04 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 28, 4:04 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT MON SEP 28 1998

SHORT TERM:
ALTHOUGH CAPES ARE RELATIVELY HIGH ACROSS THE AREA AGAIN THIS
AFTN...THERES EVEN LESS LOW LEVEL CONVERGENCE THAN YESTERDAY.
THINKING HERE IS THAT BEST CHC FOR TSRA WILL BE UP ACROSS NE KS WITH
CONVECTION DRIFTING SE INTO MO.  NRN KS SHOULD BE UNDER THE RR OF A
SMALL JET MOVING ACROSS NE AND SRN IA/NRN MO OVERNIGHT.  19Z SFC MAP
ALSO SHOWS A LITTLE CONVERGENCE OVER SW KS...WITH SATELLITE SHOWING
CU DEVELOPING RAPIDLY ACROSS THE EXTREME SW CORNER OF THE STATE...AS
WELL AS IN CEN NEBRASKA.  WILL GO AHEAD AND KEEP A SMALL POP IN THE
FCST MAINLY FOR THIS EVENING IN SC KS AND FOR MAINLY LATE TONIGHT IN
SE KS WITH DEBRIS FROM NE KS POSSIBLY MOVING INTO THE AREA.

LONG TERM:
MODELS CONTINUE TO BE FAIRLY GOOD AGREEMENT THROUGH THE ENTIRE
PERIOD.   TUESDAY TROF CURRENTLY WORKING ACROSS NEBRASKA SHOULD GET
HUNG UP OVER NE/KS BORDER ON TUESDAY WITH A REINFORCING COLD FRONT
MOVING IN ON WED.  NEXT CHC OF RAIN APPEARS TO TUESDAY NIGHT AS A
S/W BREAKS AWAY FROM THE CUT-OFF LOW IN THE SW AND MOVES OVER THE
REGION.  MODELS INDICATE THAT THE LLJ WILL ALSO BE A LITTLE STRONGER
AND NOSING UP INTO NRN KS AND INTO THE TROF HUNG UP ACROSS THE NRN
BORDER.  WEDNESDAY FRONT BEGINS TO PUSH THROUGH THE STATE AND MODELS
ARE INDICATING THAT SOME GOOD ISENTROPIC LIFT CAN BE EXPECTED.  CUT
OFF LOW BEGINS TO MOVE OUT INTO THE PLAINS THURSDAY AND FRIDAY. COLD
POOL ASSOCIATED WITH IT MAY HELP IN SCT TSRA DEVELOPMENT SO WILL
KEEP TS IN THE FCST. SATURDAY THE MODELS BEGIN TO DIVERGE ATTM TEND
TO LEAN TOWARDS A MORE NRN TRACK OF THE UPPER LOW SIMILAR TO THE NOGAPS.
AS FOR TEMPS...LEANED CLOSER TO FWC NUMBERS AND THINK THAT THE FMR
MAY STILL BE ON THE COOL SIDE LATER IN THE WEEK.

NOONAN

FCSTID = 15
ICT   67  93  69  89 /  20  10  30  40
HUT   65  92  68  88 /  20  10  30  40
EWK   65  92  68  88 /  20  10  30  40
EQA   66  93  69  88 /  20  10  30  40
WLD   67  93  69  89 /  20  10  30  40
RSL   61  91  63  83 /  20  10  40  50
GBD   63  91  65  83 /  20  10  40  50
SLN   65  90  63  83 /  20  10  40  50
MPR   65  91  65  85 /  20  10  40  50
CFV   67  91  70  88 /  20  10  30  40
CNU   66  90  68  87 /  20  10  30  40
K88   66  90  68  86 /  20  10  30  40

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 2:52 PM CDTSevere Thunderstorm WarningICTMarion38 min
Sep 29, 3:22 PM CDTSevere Thunderstorm WarningICTChase53 min
Sep 29, 6:02 PM CDTSevere Thunderstorm WarningICTElk43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.